Can Stimulants Stunt Growth?


Will a stimulant medication affect my child's growth? I cannot get a clear answer from my doctor.

Dr. Larry Silver M.D. is the author of two books about parenting ADHD/LD children.

This question was first studied in the 1980s. The conclusion was that stimulants had either no impact or minimal impact on growth. And, in cases of growth delays, the children caught up when stimulant medication was stopped.

Recently, a group of researchers reviewed all of the published literature on stimulants and growth. They supported the conclusion that stimulants may cause a very small reduction in height and weight gain, but that growth rates increase once stimulants are stopped.

Larry Silver, M.D., is clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C. and director of training in child and adolescent psychiatry at Georgetown University School of Medicine. He is a former acting director and deputy director of the National Institute of Mental Health, as well as the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities.
Copyright © 1998 - 2016 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 108 West 39th Street, Suite 805, New York, NY 10018